Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 68, NWS Las Vegas, NV

August 16, 2018Mohave County, Arizona; Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 16, 2018, 4:17 PM MST for Mohave County, Arizona; Clark County, Nevada. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2018, 4:17 PM MST (23:17 UTC)
Expired
Aug 16, 2018, 5:00 PM MST
In force
43 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Mohave County, AZ, Clark County, NV

The radar

The Las Vegas radar (KESX), 32 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 11.3 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2018-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 153 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2018-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
153 J/kg
Mixed-layer CIN
-229 J/kg
Mixed-layer LCL
2214 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

126 
WUUS55 KVEF 162317
SVRVEF
AZC015-NVC003-170000-
/O.NEW.KVEF.SV.W.0068.180816T2317Z-180817T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
417 PM PDT THU AUG 16 2018

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  Southwestern Mohave County in northwestern Arizona...
  South central Clark County in southern Nevada...

* Until 500 PM PDT/500 PM MST/.

* At 416 PM PDT/416 PM MST/, a severe thunderstorm was located 7
  miles northeast of Cal-Nev-Ari, or 8 miles southeast of
  Searchlight, moving south at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs and trees.

* Locations impacted include...
  Lake Mohave, Searchlight, Katherine Landing, Cottonwood Cove, 
  Cottonwood Cove Campground and Cal-Nev-Ari.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Lake Mohave, get away from the water and move indoors 
or inside a vehicle. Remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 3555 11495 3561 11465 3542 11458 3520 11455
      3526 11494
TIME...MOT...LOC 2316Z 008DEG 4KT 3538 11480 

HAIL...1.00IN
WIND...60MPH
 
$$

Wolcott
2 follow-up statements
996 
WWUS55 KVEF 162349
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
449 PM PDT THU AUG 16 2018

AZC015-NVC003-170000-
/O.CON.KVEF.SV.W.0068.000000T0000Z-180817T0000Z/
Mohave AZ-Clark NV-
449 PM PDT THU AUG 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM
PDT/500 PM MST/ FOR SOUTHWESTERN MOHAVE AND SOUTH CENTRAL CLARK
COUNTIES...

At 448 PM PDT/448 PM MST/, a severe thunderstorm was located near
Cal-Nev-Ari, or 8 miles north of Katherine Landing, and is nearly
stationary.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs and trees. Strong winds can create hazardous boating 
         conditions on Lake Mohave.

Locations impacted include...
Searchlight, Katherine Landing, Cottonwood Cove, Cottonwood Cove
Campground and Cal-Nev-Ari.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Lake Mohave, get away from the water and move indoors 
or inside a vehicle. remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 3555 11495 3561 11465 3542 11458 3520 11455
      3526 11494
TIME...MOT...LOC 2348Z 008DEG 4KT 3534 11481 

HAIL...1.00IN
WIND...60MPH
 
$$

Wolcott
418 
WWUS55 KVEF 162357
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
457 PM PDT THU AUG 16 2018

AZC015-NVC003-170006-
/O.EXP.KVEF.SV.W.0068.000000T0000Z-180817T0000Z/
Mohave AZ-Clark NV-
457 PM PDT THU AUG 16 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MOHAVE AND SOUTH
CENTRAL CLARK COUNTIES WILL EXPIRE AT 500 PM PDT/500 PM MST/...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty 
winds are still possible with this thunderstorm. Choppy wave 
conditions will remain possible on Lake Mohave.

LAT...LON 3555 11495 3561 11465 3542 11458 3520 11455
      3526 11494
TIME...MOT...LOC 2356Z 008DEG 4KT 3533 11481 

$$

Wolcott

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 1:43 PM MST, 2 hours 34 minutes earlier.

Area forecast discussion, Aug 16, 1:43 PM MST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
143 PM PDT Thu Aug 16 2018

.SYNOPSIS...Scattered showers and thunderstorms will continue across
the area with the threat of flash flood across much of the desert
locations through the evening. Coverage and intensity of storms will
decrease on Friday with most being limited to the higher terrain.
The drying trend continues into the weekend. Temperatures will be
trending upward and nearing 10 degrees above their seasonal normals
by Sunday.
&&

.SHORT TERM...Today through Monday Night.
The leftover MCV in Mohave County is no longer evident in satellite
imagery and the clouds previously associated with it have diminished
significantly. As expected, convection was delayed to start in
Mohave County but as of this writing development is now beginning to
occur. Elsewhere, storms have provided a variety of weather with
accumulating small hail in the Spring Mountains along with some
flash flooding closing some roadways. Expect thunderstorm coverage
to continue to expand during the rest of the afternoon and evening
with the highest threat of flash flooding over Clark, San Bernardino
and Mohave Counties as well as in portions of Nye County as a Flash
Flood Watch continues for those areas through midnight tonight. PW
values have increased to 1.25 inches into southern Lincoln County,
1.5 inches in southern Nevada and 1.75 inches in southern portions
of San Bernardino and Mohave Counties. Storms motions will continue
to be light and rain rates will be quite high with some storms
capable producing rainfall rates of 3 inches an hour or greater.
Further to the north a weak wave will act to provide minimal amounts
of shear across Esmeralda, Nye and Lincoln Counties this evening and
may act to enhance and/or organize some of the convection. Wind and
small hail will be more of an issue in those locations.

A stronger shortwave will begin to move across northern California
and northern Nevada and begin to usher in some drier air into the
region. Thunderstorms will be more isolated to scattered on Friday
and will favor the higher elevations. By Saturday much if not all of
the area will see the drier air. A ridge of high pressure will be
the main player over the weekend and will provide higher
temperatures that will reach levels that will be roughly 10 degrees
above their seasonal normals by Sunday. By Monday the ridge of high
pressure will shift to the east and open the door back up for
another round of moisture to return into at least Mohave County and
potentially into eastern San Bernardino, Clark and Lincoln Counties.

.LONG TERM...Tuesday through Wednesday.

The GFS has multiple perturbations moving from Mexico/Arizona into
our area which could enhance convection and/or provide support for
nocturnal storms. Two such disturbances, as forecast by the GFS,
move through Tuesday and Wednesday. The timing of these features
could support overnight storms as mentioned above. Thus, storm
chances were carried into the overnight hours both Tuesday night and
Wednesday night.

Monday's highs are forecast 5-7 degrees above normal but with the
increased moisture and expected cloud debris along with higher pops
on Tue/Wed, temperatures should be closer to normal.
&&

.AVIATION....For McCarran...Storms are expected to continue to
develop this afternoon and through this evening mainly along the
mountains west and south of the Las Vegas Valley. Between 22Z-01Z
today, storm development will be possible in the LV valley and may
impact KLAS. With any thunderstorms that develop there will be the
chance for strong outflow winds with gusts to 30-35 kts to reach
KLAS. Storm chances diminish tomorrow with storms mainly developing
along the higher terrain. Besides storm chances, expect southerly
winds generally less than 12 kts with typical diurnal winds kicking
in by 05-06Z this evening and light easterly winds tomorrow
afternoon. Skies will be FEW to BKN aoa 10 kft through the period.

For the rest of southern Nevada, northwest Arizona and southeast
California...There is at least a slight chance for storms to develop
near all TAF sites today. With any thunderstorms that develop there
will be the chance for strong outflow winds with gusts 30-40 kts.
Storm chances diminish tomorrow with storms mainly developing along
the higher terrain. Besides storm chances, expect southerly winds
generally less than 10-15 kts with diurnal winds kicking in by 04-
06Z this evening. Skies will be FEW to BKN aoa 10 kft through the
period.
&&

.SPOTTER INFORMATION STATEMENT...Scattered thunderstorms will
develop this afternoon and be capable of flash flooding. Spotter
activation is requested. Report any significant weather or
impacts according to standard operating procedures.
&&

SHORT TERM.....Czyzyk
AVIATION.......Kryston
LONG TERM......Salmen

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Aug 16, 11:07 AM MST, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1107 AM PDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     FLASH FLOOD      9 WNW VALENTINE         35.42N 113.81W
08/15/2018                   MOHAVE             AZ   DEPT OF HIGHWAYS

            MOHAVE COUNTY ROADS REPORTED A ROAD CLOSURE
            OF ANTARES RD FROM HWY 66 TO PIERCE FERRY
            ROAD AS A RESULT OF FLOODING. TIME ESTIMATED
            FROM RADAR.

0715 PM     FLASH FLOOD      7 S VALENTINE           35.29N 113.66W
08/15/2018                   MOHAVE             AZ   DEPT OF HIGHWAYS

            MOHAVE COUNTY ROADS REPORTED A ROAD CLOSURE
            OF HACKBERRY RD FROM US 93 TO HWY 66 DUE TO
            FLOODING. TIME ESTIMATED FROM RADAR.

0518 PM     TSTM WND DMG     18 WSW ZZYZX            35.07N 116.41W
08/15/2018                   SAN BERNARDINO     CA   DEPT OF HIGHWAYS

            *** 1 INJ ***
            CALIFORNIA HIGHWAY PATROL REPORTED TWO
            OVERTURNED SEMIS AND ONE MILAGE SIGN BLOWN
            OVER DUE TO THUNDERSTORM RELATED WINDS. TIME
            ESTIMATED FROM RADAR.

&&
Local storm report, Aug 16, 12:29 PM MST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAS VEGAS NV
1229 PM PDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     FLASH FLOOD      15 NNW VIDAL JUNCTION   34.40N 114.65W
08/16/2018                   SAN BERNARDINO     CA   DEPT OF HIGHWAYS

            CALTRANS HAS REPORTED FLOODING ACROSS
            HIGHWAY 95 IN SAN BERNARDINO COUNTY. HIGHWAY
            95 HAS BEEN SHUT DOWN FROM MILE MARKER 15 TO
            MILE MARKER 25.

0715 PM     FLASH FLOOD      9 WNW VALENTINE         35.42N 113.81W
08/15/2018                   MOHAVE             AZ   DEPT OF HIGHWAYS

            MOHAVE COUNTY ROADS REPORTED A ROAD CLOSURE
            OF ANTARES RD FROM HWY 66 TO PIERCE FERRY
            ROAD AS A RESULT OF FLOODING. TIME ESTIMATED
            FROM RADAR.

0715 PM     FLASH FLOOD      7 S VALENTINE           35.29N 113.66W
08/15/2018                   MOHAVE             AZ   DEPT OF HIGHWAYS

            MOHAVE COUNTY ROADS REPORTED A ROAD CLOSURE
            OF HACKBERRY RD FROM US 93 TO HWY 66 DUE TO
            FLOODING. TIME ESTIMATED FROM RADAR.

0518 PM     TSTM WND DMG     18 WSW ZZYZX            35.07N 116.41W
08/15/2018                   SAN BERNARDINO     CA   DEPT OF HIGHWAYS

            *** 1 INJ ***
            CALIFORNIA HIGHWAY PATROL REPORTED TWO
            OVERTURNED SEMIS AND ONE MILAGE SIGN BLOWN
            OVER DUE TO THUNDERSTORM RELATED WINDS. TIME
            ESTIMATED FROM RADAR.

0511 PM     TSTM WND DMG     18 WSW ZZYZX            35.07N 116.42W
08/15/2018                   SAN BERNARDINO     CA   DEPT OF HIGHWAYS

            CHP REPORTS TWO SEMIS OVERTURNED. 1 MINOR
            INJURY. LARGE MILEAGE SIGN BLOWN DOWN.

0428 PM     FLASH FLOOD      14 W SEARCHLIGHT        35.49N 115.16W
08/15/2018                   CLARK              NV   DEPT OF HIGHWAYS

            NEVADA DOT REPORTS SR164 CLOSED IN BOTH
            DIRECTIONS DUE TO FLOODING.

0331 PM     FLASH FLOOD      13 W SEARCHLIGHT        35.50N 115.16W
08/15/2018                   CLARK              NV   NWS EMPLOYEE

            FLOOD WATERS WERE REPORTED OVER NIPTON RD
            EAST OF NIPTON.

&&
Local storm report, Aug 16, 1:16 PM MST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
116 PM PDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1247 PM     FLASH FLOOD      6 N MT. CHARLESTON      36.34N 115.66W
08/16/2018                   CLARK              NV   DEPT OF HIGHWAYS

            NEVADA DOT REPORTED DEER CREEK RD AND SR 156
            BEING CLOSED.

&&

TB3
Local storm report, Aug 16, 2:23 PM MST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
223 PM PDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     FLASH FLOOD      2 N JOSHUA TREE         34.16N 116.31W
08/16/2018                   SAN BERNARDINO     CA   TRAINED SPOTTER

            SPOTTER REPORTS 20 YARDS WIDE AND 7 INCHES
            DEEP OF FLOWING WATER ACROSS SUNBURST AVENUE
            ALONG BROADWAY.

&&

JV
Local storm report, Aug 16, 2:33 PM MST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
233 PM PDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     FLASH FLOOD      KELSO                   35.01N 115.65W
08/16/2018                   SAN BERNARDINO     CA   PARK/FOREST SRVC

            MOJAVE PRESERVE STAFF REPORTED NORTH
            KELBAKER AND CIMA RD WERE IMPASSABLE DUE TO
            FLOODING.

&&

TB3
Local storm report, Aug 16, 3:21 PM MST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
321 PM PDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     FLASH FLOOD      12 WNW DEATH VALLEY JUN 36.35N 116.63W
08/16/2018                   INYO               CA   DEPT OF HIGHWAYS

            CALIFORNIA HIGHWAY PATROL REPORTS FLOODING
            OVER DEATH VALLEY SCENIC BYWAY AND REQUESTS
            A TRUCK FOR ROADWAY DEBRIS REMOVAL.

&&

JV

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 7:33 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Aug 15, 10:58 PM MSTFlash Flood WarningVEFMohave3 hr
Aug 16, 9:17 AM MSTFlash Flood WatchVEFMohave10 hr
Aug 16, 3:06 PM MSTFlash Flood WarningVEFMohave3 hr
Aug 16, 11:44 AM MSTFlash Flood WarningVEFClark4 hr
Aug 16, 12:05 PM MSTAreal Flood AdvisoryVEFClark3 hr
Aug 16, 1:27 PM MSTAreal Flood AdvisoryVEFClark4 hr
Aug 16, 1:47 PM MSTSevere Thunderstorm WarningVEFClark15 min
Aug 16, 1:59 PM MSTAreal Flood AdvisoryVEFClark3 hr
Aug 16, 4:36 PM MSTFlash Flood WarningVEFClark3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Severe Thunderstorm Warnings in Nevada, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.